Powered by WebAds

Sunday, September 6, 2009

The Chemotherapy Diet

Two years ago, on one of my first chemotherapy days, I noticed a woman weighing herself and commenting to her husband "I am disappearing," referring to all the weight she was losing.

My first, admittedly dark, thought was "halevai alai" ("I should only be so lucky").

I have been struggling with my weight since I am 14. Three pregnancies did not help.

In my case, neither did chemotherapy.

Despite periodic nausea, my appetite did not diminish. In fact, due to the steroids I was given as part of my treatments, I often had a greater appetite and increased fluid retention.

Combine that with lower physical activity, due to pain and/or exhaustion, and it is not hard to understand how I put on 10 kilo (22 pounds) over the past 2 years.

During radiation, I felt a slight decline in my appetite. More significantly, I noticed a dramatic increase in thirst. I assumed my eating and drinking habits would return to "normal" after I finished radiation.

But my habits have become even more extreme with the Xeloda.

For the first time in my life, I am just not hungry. I have very little desire to eat anything.

If, in the beginning of my new chemo regimen, I had a difficult time managing when I would eat vs. when I could take my various pills, I now have no problem.

When I wake up, I take the Tykerb right away, because I know that I will not be hungry anyway for at least an hour, if not several hours.

When I finally feel like something to eat, I will have a small meal and then take the Xeloda.

If I have a small enough "breakfast," I might be able to eat something small in the middle of the day.

However, more often than not, I will have a second "meal" later in the day, after which I will take my second dose of Xeloda. Then I am done eating for the day.

I rarely snack anymore. For the most part, the very thought of food makes me nauseas. Food has to be really good to entice me to eat.

On the other hand, I am thirsty all the time. I am constantly drinking water. If I don't drink enough, I get a headache.

If I did not have to eat before taking Xeloda, I would eat even less.

In the five weeks I have been taking Xeloda, I have lost 5 kilo (11 pounds).

Not a bad diet, if you need one....

Please daven (or send happy, healing thoughts) for RivkA bat Teirtzel.

With love and optimism,


rickismom said...

Thanks, think I'll try the more traditional option.....

Shelly said...

Yeah, me too, if given the choice.

I've seen other positive side affects aside from weight loss. A friend of mine with fibromyalgia who had radiation on her neck area didn't have any more pain from fibromyalgia after her treatments. And she'd been having serious pain for years. She's not sure why - perhaps some of the nerves lost sensation, in this case actually a blessing - but what she had to go through for that blessing...

Baila said...

When I started my chemotherapy regimen, years ago, my doctor told me "You are going to look great after treatment--really thin" (I have also always struggled with my weight).

Wrong. I finished chemo with a 5 lb. weight gain.

So it wasn't such a great diet for me after all. :-)